A case of checkpoint inhibitor-induced celiac disease

Dana Alsaadi, Neil J. Shah, Aline Charabaty Pishvaian, Michael B. Atkins

Research output: Contribution to journalArticle

Abstract

Background: Immune checkpoint inhibitors (ICIs) have now become standard of care treatment for many malignancies. ICIs are associated with unique immune mediated adverse events (irAEs) due to dysregulation of immune activation. As treatment with ICIs is becoming more common, rare irAEs are also being recognized. Here we report a case of ICI-induced celiac disease. Case: A 74-year-old Caucasian female with metastatic renal carcinoma received second line nivolumab (anti-PD1 antibody) after initial disease progression on sunitinib. Ipilimumab was added after she failed to respond to six cycles of nivolumab monotherapy. One week after her first cycle of combination treatment, she presented with nausea, vomiting, grade 1 diarrhea, and weight loss. She underwent endoscopy, which showed bile stasis in the stomach, normal appearing stomach mucosa, and nonbleeding erythematous mucosa in the duodenal bulb. Stomach biopsy showed moderate active chronic gastritis. Duodenal biopsy showed moderate chronic active duodenitis with focal neutrophilic cryptitis, mucosal erosions, villous atrophy, mildly increased intraepithelial lymphocytes, and moderate chronic inflammation in the lamina propria pathognomonic of celiac disease. Symptoms improved with gluten-free diet, twice-daily omeprazole and anti-emetics and she was able to continue on treatment. Conclusions: There has been only one published case reporting ICI-induced celiac disease. Our case report highlights a rare irAE (celiac disease) associated with ICI treatment. It is unclear whether the patient had previously undiagnosed celiac disease or whether ICIs triggered her enteritis. Our patient was able to continue treatment with ICIs with dietary modifications, suggesting correct diagnosis is critical for optimal patient outcome.

Original languageEnglish (US)
Article number203
JournalJournal for immunotherapy of cancer
Volume7
Issue number1
DOIs
StatePublished - Aug 5 2019

Fingerprint

Celiac Disease
Stomach
Mucous Membrane
Therapeutics
Duodenitis
Diet Therapy
Biopsy
Gluten-Free Diet
Antiemetics
Omeprazole
Enteritis
Gastritis
Standard of Care
Bile
Nausea
Endoscopy
Atrophy
Vomiting
Disease Progression
Weight Loss

Keywords

  • Celiac disease
  • Immune checkpoint inhibitor
  • Immune-related adverse event
  • Ipilimumab
  • Nivolumab

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Molecular Medicine
  • Oncology
  • Pharmacology
  • Cancer Research

Cite this

A case of checkpoint inhibitor-induced celiac disease. / Alsaadi, Dana; Shah, Neil J.; Charabaty Pishvaian, Aline; Atkins, Michael B.

In: Journal for immunotherapy of cancer, Vol. 7, No. 1, 203, 05.08.2019.

Research output: Contribution to journalArticle

Alsaadi, Dana ; Shah, Neil J. ; Charabaty Pishvaian, Aline ; Atkins, Michael B. / A case of checkpoint inhibitor-induced celiac disease. In: Journal for immunotherapy of cancer. 2019 ; Vol. 7, No. 1.
@article{7a9030d9aeb24385a6c70bb278aa5494,
title = "A case of checkpoint inhibitor-induced celiac disease",
abstract = "Background: Immune checkpoint inhibitors (ICIs) have now become standard of care treatment for many malignancies. ICIs are associated with unique immune mediated adverse events (irAEs) due to dysregulation of immune activation. As treatment with ICIs is becoming more common, rare irAEs are also being recognized. Here we report a case of ICI-induced celiac disease. Case: A 74-year-old Caucasian female with metastatic renal carcinoma received second line nivolumab (anti-PD1 antibody) after initial disease progression on sunitinib. Ipilimumab was added after she failed to respond to six cycles of nivolumab monotherapy. One week after her first cycle of combination treatment, she presented with nausea, vomiting, grade 1 diarrhea, and weight loss. She underwent endoscopy, which showed bile stasis in the stomach, normal appearing stomach mucosa, and nonbleeding erythematous mucosa in the duodenal bulb. Stomach biopsy showed moderate active chronic gastritis. Duodenal biopsy showed moderate chronic active duodenitis with focal neutrophilic cryptitis, mucosal erosions, villous atrophy, mildly increased intraepithelial lymphocytes, and moderate chronic inflammation in the lamina propria pathognomonic of celiac disease. Symptoms improved with gluten-free diet, twice-daily omeprazole and anti-emetics and she was able to continue on treatment. Conclusions: There has been only one published case reporting ICI-induced celiac disease. Our case report highlights a rare irAE (celiac disease) associated with ICI treatment. It is unclear whether the patient had previously undiagnosed celiac disease or whether ICIs triggered her enteritis. Our patient was able to continue treatment with ICIs with dietary modifications, suggesting correct diagnosis is critical for optimal patient outcome.",
keywords = "Celiac disease, Immune checkpoint inhibitor, Immune-related adverse event, Ipilimumab, Nivolumab",
author = "Dana Alsaadi and Shah, {Neil J.} and {Charabaty Pishvaian}, Aline and Atkins, {Michael B.}",
year = "2019",
month = "8",
day = "5",
doi = "10.1186/s40425-019-0694-x",
language = "English (US)",
volume = "7",
journal = "Journal for ImmunoTherapy of Cancer",
issn = "2051-1426",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - A case of checkpoint inhibitor-induced celiac disease

AU - Alsaadi, Dana

AU - Shah, Neil J.

AU - Charabaty Pishvaian, Aline

AU - Atkins, Michael B.

PY - 2019/8/5

Y1 - 2019/8/5

N2 - Background: Immune checkpoint inhibitors (ICIs) have now become standard of care treatment for many malignancies. ICIs are associated with unique immune mediated adverse events (irAEs) due to dysregulation of immune activation. As treatment with ICIs is becoming more common, rare irAEs are also being recognized. Here we report a case of ICI-induced celiac disease. Case: A 74-year-old Caucasian female with metastatic renal carcinoma received second line nivolumab (anti-PD1 antibody) after initial disease progression on sunitinib. Ipilimumab was added after she failed to respond to six cycles of nivolumab monotherapy. One week after her first cycle of combination treatment, she presented with nausea, vomiting, grade 1 diarrhea, and weight loss. She underwent endoscopy, which showed bile stasis in the stomach, normal appearing stomach mucosa, and nonbleeding erythematous mucosa in the duodenal bulb. Stomach biopsy showed moderate active chronic gastritis. Duodenal biopsy showed moderate chronic active duodenitis with focal neutrophilic cryptitis, mucosal erosions, villous atrophy, mildly increased intraepithelial lymphocytes, and moderate chronic inflammation in the lamina propria pathognomonic of celiac disease. Symptoms improved with gluten-free diet, twice-daily omeprazole and anti-emetics and she was able to continue on treatment. Conclusions: There has been only one published case reporting ICI-induced celiac disease. Our case report highlights a rare irAE (celiac disease) associated with ICI treatment. It is unclear whether the patient had previously undiagnosed celiac disease or whether ICIs triggered her enteritis. Our patient was able to continue treatment with ICIs with dietary modifications, suggesting correct diagnosis is critical for optimal patient outcome.

AB - Background: Immune checkpoint inhibitors (ICIs) have now become standard of care treatment for many malignancies. ICIs are associated with unique immune mediated adverse events (irAEs) due to dysregulation of immune activation. As treatment with ICIs is becoming more common, rare irAEs are also being recognized. Here we report a case of ICI-induced celiac disease. Case: A 74-year-old Caucasian female with metastatic renal carcinoma received second line nivolumab (anti-PD1 antibody) after initial disease progression on sunitinib. Ipilimumab was added after she failed to respond to six cycles of nivolumab monotherapy. One week after her first cycle of combination treatment, she presented with nausea, vomiting, grade 1 diarrhea, and weight loss. She underwent endoscopy, which showed bile stasis in the stomach, normal appearing stomach mucosa, and nonbleeding erythematous mucosa in the duodenal bulb. Stomach biopsy showed moderate active chronic gastritis. Duodenal biopsy showed moderate chronic active duodenitis with focal neutrophilic cryptitis, mucosal erosions, villous atrophy, mildly increased intraepithelial lymphocytes, and moderate chronic inflammation in the lamina propria pathognomonic of celiac disease. Symptoms improved with gluten-free diet, twice-daily omeprazole and anti-emetics and she was able to continue on treatment. Conclusions: There has been only one published case reporting ICI-induced celiac disease. Our case report highlights a rare irAE (celiac disease) associated with ICI treatment. It is unclear whether the patient had previously undiagnosed celiac disease or whether ICIs triggered her enteritis. Our patient was able to continue treatment with ICIs with dietary modifications, suggesting correct diagnosis is critical for optimal patient outcome.

KW - Celiac disease

KW - Immune checkpoint inhibitor

KW - Immune-related adverse event

KW - Ipilimumab

KW - Nivolumab

UR - http://www.scopus.com/inward/record.url?scp=85070354898&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85070354898&partnerID=8YFLogxK

U2 - 10.1186/s40425-019-0694-x

DO - 10.1186/s40425-019-0694-x

M3 - Article

VL - 7

JO - Journal for ImmunoTherapy of Cancer

JF - Journal for ImmunoTherapy of Cancer

SN - 2051-1426

IS - 1

M1 - 203

ER -